THURSDAY, Nov. 3 (HealthDay News) -- The number of people winding up in the emergency room because of the misuse or abuse of the prescription muscle relaxant carisoprodol has more than doubled, a new federal report warns.
Between 2004 and 2009, such visits went from 15,830 to 31,763, investigators from the U.S. Substance Abuse and Mental Health Services Administration (SAMHSA) found.
The sedative effect of carisoprodol (sold as Soma, Soprodal or Vanadom) is useful when taken properly for the short-term relief of acute muscle pain, but it can become dangerous when combined with other prescription drugs, recreational drugs or alcohol. SAMHSA officials noted that the vast majority of carisoprodol-related ER visits during the study period involved at least one other prescription drug.
"We're not talking about an epidemic, but we are talking about a larger number of people ending up in the ER with misuse of this medication," said Peter Delany, director of SAMHSA's Center for Behavioral Health Statistics and Quality.
"Either they're prescribed it, or they get it from other people," Delany noted. "But, either way they think it's a safe drug, in the sense that it's not heroin or something like that. But it is a drug. And if it's misused, it can be a problem."
In the report, the SAMHSA team explained that when carisoprodol is ingested, it is converted by the liver into a chemical with anti-anxiety properties. This means that, even when taken on its own, patients run the risk of developing a physical and/or psychological dependence.
The U.S. Food and Drug Administration has therefore recommended that patients take the medication only for limited periods of time (two to three weeks). If taken in tandem with narcotic painkillers, other anti-anxiety medications or alcohol, carisoprodol's sedative effect ratchets up markedly, they added.
Despite these dangers, t
All rights reserved